Thunderstorm Wind, Livingston
- When
- December 10, 9:15 PM CST
- Where
- Livingston County, (Pnt) Pontiac Municipal Airport
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.920, -88.620
Severe thunderstorms moved across portions of east central Illinois during the evening of December 10th producing localized wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe thunderstorms moved across portions of east central Illinois during the evening of December 10th producing localized wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 10, 6:56 PM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
656 PM CST Fri Dec 10 2021
.MESOSCALE DISCUSSION...
Issued at 655 PM CST Fri Dec 10 2021
No significant updates early this evening as we continue to
monitor upstream convective trends as well the evolution of low-
level thermodynamics ahead of and along a warm front over central
Illinois. At this point, the rapidly develop convection west and
northwest of St. Louis is of most interest as the associated
airmass quickly advects NE into central Illinois over the next few
hours. The potential for surface-based convection into the CWA
remains unclear even at this hour.
Near-term CAMs still show variability in overall convective
evolution, but the fairly consistent trends in the HRRR along with
reasonable depiction of how convection has developed thus far
supports leaning more toward its guidance for this evening. Our
greatest severe threat will likely be tied to any upscale
growth/congealing of the recent convection in northeast Missouri.
Any mature convective line will have the capability of punching
stronger winds through any existing shallow inversion, and may
even have enough micro/mesoscale dynamic influence on the
environment to weaken existing near-surface stability immediately
ahead of the line. Additionally, recent convective growth with
some surface-based potential in southeast Iowa indicates low-level
stability can quickly be overcome within this dynamic
environment.
Even more, gravity wave packets within the significant shear
across the frontal inversion have been evident on radar this
evening. these features can be of concern for convective
initiation or potentially helping to bring down stronger winds
with any slightly elevated convection. With all that said,
concerns for severe convective winds into the CWA, primarily south
of I-88, remains warranted through at least midnight, with the
greatest focus in the 9pm-midnight period. The potential for local
thermodynamic modification by any mature convection bears close
monitoring for low- level rotation under any enhanced updrafts,
especially south of the Illinois/Kankakee River Valleys.
Kluber
&&
.SHORT TERM...
Issued at 320 PM CST Fri Dec 10 2021
Through Saturday...
Multi-faceted hazards into Saturday with the strong storm system
impacting the region, including:
* Dense fog threat into early evening
* Thunderstorms and associated severe threats later this evening
into the early overnight
* Strong winds from the southwest to west pre-dawn Saturday
through the early afternoon
* A period of wind blown mainly light snow Saturday morning for
portions of northern Illinois
Regarding the going Wind Advisory, main change was to expand the
Advisory to include Winnebago, Boone, Lee, and Ogle Counties, in
effect from 3 AM to 12 PM.
[Dense Fog]
After the visibility improvement in the late morning, starting to
see visibility creeping back downward for locales south of I-80
and also deteriorating visibility on webcams in downtown Chicago.
As the warm front sharpens into the early evening, we may well
need to issue a new Dense Fog Advisory that could also include
counties farther north. May need to start with some initial
counties in an advisory in the near term (within next hour or two)
if trends continue and then assess from there.
[Thunderstorms and Severe Threat]
Lead warm advection wing showers spreading east-northeast as of
this writing have had isolated embedded thunder, so have included
slight chance/isolated wording over the next few hours with this
activity.
Shifting to the severe weather threat tonight, SPC outlook
20z update maintained the level 3 (Enhanced) risk into areas
south of US-24, with no changes on northward extent of level 2
(Slight) and level 1 (Marginal) risk areas that were expanded
northward earlier this morning. As can best be gleaned from
guidance trends and plausible scenarios, there is solid agreement
in robust deep moist convection initiating in the early to mid
evening (00z-02z) near the MS River and then quickly tracking
east-northeastward. Then toward through a few hours after midnight
immediately ahead of the sharp system cold front, there is
another window of thunderstorms.
See below for more details, but in summary, the evening round
could be mainly elevated but have a wind threat. Window for
surface based severe threat would be tied to the 2nd potential
round, with this also having a damaging wind threat and possibly a
brief tornado threat. All in all, the presence of sufficient
MUCAPE tonight for a high shear low CAPE setup amidst very strong
dynamics and kinematics supports the level 1-3 risks from SPC. And
speaking of the shear and low level SRH, it is extreme as you'd
expect for a wintertime setup.
We're still not in the realm of mesoanalysis for the local area
yet being well north of the warm front, but there continue to be
some key elements to watch as the warm front advances northward.
An exceptionally juicy (upper 60s-lower 70s Td) air mass resides
in the open warm sector in AR, far southern MO, and TN. The 60F
isodrosotherm has pushed to or just north of the latitude of St.
Louis as of this writing. Guidance varies on how far north the
60F+ dew points get this evening, and HREF CAMs currently have a
decent handle, so it's too soon to say which guidance is on the
right track, though we did lean toward the slightly more
aggressive HRRR.
Also have questions on how much if any role the existing fog/very
low stratus bank has on evolution of the air mass and available
instability this evening. Would think that initially prior to
stronger pressure falls, the fog would somewhat inhibit northward
advance but then quickly strengthening southerly flow aloft should
advance it northward. If anything, the existence of this very low
cloud cover and obvious low level inversion may shorten the time
window in which severe weather is possible this evening/tonight.
A consistent item seen in poring through model forecast soundings
south of the warm front this evening is a pretty distinct low
level inversion around 900 or 925 mb. This seems to be tied to the
extreme warmth at 925 mb (+17C at LZK/Little Rock and +16C at
SGF/Springfield MO) set to advect over our area. Most recent
SPC/RAP Mesoanalysis shows +15C isotherm at 925 mb reaching KSTL.
Even with the unseasonably warm and moist air mass in the warm
sector, this magnitude of warmth at 925 mb is not being overcome
by surface warming through the bulk of the evening. This leaves
low-level inversion in place and providing rather large SBCIN
except for maybe a very short 1-2 hour window where that capping
can be overcome. As mentioned earlier, the likely evening round,
depicted as a QLCS type or mixed with semi-discrete supercells on
some recent HRRR runs, quite possibly could remain mostly
elevated. Temperature trends will need to be closely monitored, as
observations being just a few degrees warmer would lessen the
inversion.
The above being said, think the modeled low level inversion does
present uncertainty as to the magnitude and mode of the severe
threat within the CWA. At this time, think the primary threat will
be damaging winds in QLCS storm mode during the evening, as the
tremendous momentum aloft could be mixed down through the
inversion (perhaps not in a widespread manner). Suspect that any
tornado threat would be mainly of the QLCS variety, though it's
tough to say how that antecedent low level inversion would play
into the tornado threat. In low topped supercell storm mode,
decent likelihood of discrete/ semi-discrete cells remaining
elevated may limit severe threat aside from rear-flank downdraft
punch and perhaps marginally severe hail.
Then overnight (~05z-08z), immediately ahead of and along the
front, strong low level advection could help the environment
recover for a short 1-2 hour window of a surface based severe
threat, per consensus on forecast soundings. SPC outlook is a
reasonable approximation of the relative threat during this time
as well, with points south more favored. Confidence is a bit
lower by this time, as we'll need to see how much the air mass
gets worked over, and if the threat truly becomes surface based.
We may also start to see some drying and rising LCL heights at
this time, suggesting that perhaps damaging wind threat will be
primary again. The tornado threat, while certainly not one to
completely discount given the extreme low level shear profile, is
low confidence.
Needless to say, and to reiterate, observational trends will need
to be closely monitored this evening, as to how well the models
are handling the temperature profile and dew point surge. In
addition, ILX will be launching a special RAOB sounding at 02z or
03z, which hopefully will help get a better handle on the
environment that will be in place in the mid-late evening. For the
00z sounding, they will still be north of the warm front. Finally,
the cold front sweeping across the area toward and beyond 09z will
end the convective threat and shift our attention to the strong
southwest to west winds.
Castro
[Wind and Wind-blown Light Snow Threat Saturday]
Intense pressure rises on the order of 12+ mb/6 hrs coupled with
strong cold air advection and a 50 to 60 kt low level jet aloft
will generate strong winds late tonight through early Saturday
afternoon. This will be as the surface low deepens into the low-
mid 980s mb over central Lake Michigan by 12z Saturday. Forecast
soundings indicate that winds of 45 to 50 mph are expected to be
mixed down to the surface across the CWA, with a potential for
gusts to exceed 50 mph right on the leading edge of the rapid
onset of CAA with pressure rise/fall couplet, as well as in the
deeper mixing during Saturday morning.
The strongest gusts and best chance for ~50-55 mph gusts (and
non-zero threat for 60 mph gusts) are most likely across the
southeastern half or so of the CWA, but recent forecast guidance
does support gusts around 40 to 50 mph occurring in Winnebago,
Boone, Ogle, and Lee counties late tonight through Saturday
morning. Because of this signal, the wind advisory starting at 3
AM CST on Saturday has been expanded to include Winnebago, Boone,
Ogle, and Lee counties until noon on Saturday. The rest of the
area will remain under a wind advisory until 3 PM CST Saturday
afternoon. The winds will slowly begin to ease late Saturday
afternoon and throughout the evening with gusts around 15 mph
expected Saturday night.
The strong short-wave trough axis will be pivoting overhead
Saturday morning, so during this time, still looks like a flip to
mainly light snow is plausible near and north of I-80 and especially
for northern tier where highest PoPs are. Model soundings vary on
how deep saturation gets, with some models pretty dry in DGZ and
some sufficiently saturated up to -12 to -13C. This suggests that
the snowflakes will be poor quality/small. Temperatures will crash
to the lower-mid 30s behind the cold front, with profile quickly
becoming snow supportive, so the main question is the aforementioned
saturation depth. Given such mild temperatures late tonight ahead
of the cold front, think that road accumulations are pretty
unlikely and main impact would be reduced visibility. Can't rule
out some slick spots on elevated surfaces, with accumulation
primarily a coating to a few tenths on grassy surfaces. The
precipitation will end by mid day, with clouds quickly eroding
west to east yielding sunny breaks before sunset.
Castro/Yack
&&
.LONG TERM...
Issued at 123 PM CST Fri Dec 10 2021
Saturday night through Thursday...
Forecast thinking has not changed during the period. Please
reference the previous discussion below for details.
The main forecast point of note in the long term is the
pronounced warmth next week, with all days looking to be above
normal and a period midweek with 20 to 25 degrees above normal,
including possibly a record high on Wednesday and warmest December
day in several years (at least since 2017).
As has been the case for several weeks, the upper air pattern this
coming week remains notably progressive across the country, even
with strong synoptic lows and highs. For the latter half of this
weekend, a 1030 mb high south of the area will be scooting
quickly to the east. This will keep the CWA under the pressure
gradient on its north promoting breezy southwest winds on Sunday.
Both Sunday and Monday should be sunny as well, and support highs
near 50. Monday may even overperform given 850-925 mb temperature
climatology for this time of year and the dry air mass. Have
leaned toward warmer guidance as has been the forecast trend for
this period. Neither of the days stand out as a fire weather
concern based on the stronger gusts on Sunday and lower relative
humidity values being on Monday.
On Tuesday into Wednesday, an upper level ridge will build
northward through the Great Lakes, with highly anomalous heights
values at 500 mb. Deep low pressure in the lee of the Rockies
will strengthen over the northern High Plains area. A warm front
will approach and then lift north of the area, replacing the dry-
ish air mass that starts the work week with a very moist one for
this time of year on Wednesday. Tuesday should see increasing mid
and high clouds at least as warm front lifts north, so temps may
be similar if not a degree or two warmer than Monday in spots.
Increasing pressure falls Tuesday night will result in increasing
southerly winds and rising temps, providing a springboard for
Wednesday's near record or record warmth. It will be windy with
southerly gusts up to 30-35 mph, with strong surface advection of
the warmth and moisture. At least low-mid 50s Td appears likely
and any higher would increase upside potential for high temps.
Conceptually, this pattern still continues to favor low stratus
due to strong south-southwesterly flow. With isentropic ascent
from strong WAA, could even see some sprinkles or drizzle break
out.
The 850 mb temps of at least 10-15C are still shown for Wednesday
and this again is near top of the charts for December, so with all
the above factors in play, comfortable with the 61-66F range from
the NBM. Daily record high on Wednesday (12/15) for Rockford is
58F and is 64F for Chicago, both set in 1971. Strong south-
southwesterly winds look to result in a positively spring-like
Wednesday night likely not dipping below 50F ahead of the cold
front. Uncertain timing of the cold frontal passage will dictate
how warm temps get until the frontal passage, with mid-upper 50s
in current forecast. Should be a band of strongly force showers,
possibly even with a few storms with the front, so chance PoPs in
gridded forecast appear reasonable, though would be shorter-lived
than in the current blend-provided, broad-brushed grids.
MTF/Castro
&&
.AVIATION...
For the 00Z TAFs...
Concerns for the near term include low cigs and vsbys in the rain
shield ahead of an approaching center of low pressure. Current
values are not quite as low across the area as expected earlier,
so elected to bump the initial vsbys up to MVFR in the 3 to 5 mile
range. Thunderstorm chances are not great early this evening, but
do ramp up somewhat as midnight approaches, more for the Chicago
terminals than RFD, and with MDW and GYY probably favored a bit
more than ORD and DPA.
Winds veer from easterly early this evening to southerly by later
this evening, around to southwesterly by midnight, then to the
west during the morning. The flip from south to southwest toward
midnight will be accompanied by a significant increase in speeds
and gusts as a cold front pushes through. These magnitudes are
expected to persist through late morning and very gradually
subside during the afternoon. Before the surface winds increase
this evening, and before they really ramp up behind the front in
the early overnight hours, winds riding over the stable surface
layer will be quite strong, so we have maintained a mention of
LLWS.
The last item to mention is the chance of some light snow toward
mid-morning as an upper level wave of energy behind the low swings
across the area. At this time this is not expected to produce much
more than flurries, but there could be a brief period of vsby
reductions.
Lenning
&&
.MARINE...
Issued at 123 PM CST Thu Dec 9 2021
...Higher end westerly gales Saturday morning...
A strong and deepening low pressure system will track northeast
over the southern half of the lake very late tonight through
Saturday morning. Ahead of this system, southerly winds will be
blowing near or into Small Craft Advisory this evening into early
overnight before the cold front arrives. Also in the hours ahead
of the cold front, convection is likely, and some of this will
potentially be strong and mix down winds in excess of 35 kt.
After the cold front passes around 3-4 A.M., solid westerly gales
of 40-45 kt will occur with continued high confidence. A few
storm force gusts may even materialize during Saturday morning.
Winds will slowly ease during the afternoon into evening on
Saturday.
No major changes have been made to the going forecast, and thus
the Gale warning remains in effect from 3am through 3pm Saturday.
MTF/KJB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ005-ILZ006-ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-
ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-
ILZ106-ILZ107-ILZ108...3 AM Saturday to 3 PM Saturday.
Wind Advisory...ILZ003-ILZ004-ILZ008-ILZ010...3 AM Saturday to
noon Saturday.
IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019...3 AM
Saturday to 3 PM Saturday.
LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...3 AM
Saturday to 6 PM Saturday.
Small Craft Advisory...nearshore waters until 3 AM Saturday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
321 PM CST Fri Dec 10 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-112130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
321 PM CST Fri Dec 10 2021 /421 PM EST Fri Dec 10 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited hail risk...up to 1 inch in diameter.
Elevated damaging wind risk...up to 70 mph.
Elevated Non Thunderstorm Wind Risk.
Limited Fog Risk.
DISCUSSION...
Dense fog will continue to expand across northern Illinois and
northwestern Indiana this morning with visibility less than one
quarter of a mile.
The threat for severe thunderstorms with damaging winds and brief
tornadoes exists between 9 PM and 2 AM CST generally along and
southeast of a line from Pontiac to Gary. Have multiple ways to
receive warnings including ways that wake you up.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Elevated Non Thunderstorm Wind Risk.
Wednesday...
Limited Non Thunderstorm Wind Risk.
DISCUSSION...
Strong non-thunderstorm winds are likely between 3 AM and 3 PM
CST
Saturday, which may down tree limbs and move holiday lawn
decorations.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed 9 PM and 2 AM CST.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 45 mph.
LMZ740>745-112130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
321 PM CST Fri Dec 10 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Gale force winds and or very hazardous waves.
Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 55 kt.
Limited Fog Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Gale force winds and or very hazardous waves are likely.
Sunday...
Hazardous conditions for small craft are likely.
Wednesday...
Hazardous conditions for small craft are likely.
Yack
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe Chicago radar (KLOT), 88 km away, was scanning. The volume nearest the first event began at 03:16 UTC.
5 thunderstorm wind. Local standard time, as filed.
A large tree was blown down.
A roof was partially blown off a residential building and a couple of trees were blown down.
Two semi trucks were blown over on Interstate 57 near mile marker 302.
A couple of trees were blown down on the outskirts of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995701, 995704, 995709, 995711, 995712.